Abstract: The use of synthetic cathinone drugs, known popularly as “bath salts,” may lead to persistent visual hallucinations and paranoia with repeated use. This is the first case report known to the authors suggesting that such symptoms may persist despite discontinuing the use of psychoactive bath salts. As is the case with other such symptoms associated with use of stimulant drugs of abuse, these symptoms are resistant to pharmacologic treatment, and electroconvulsive therapy can be a useful treatment modality in such situations. This report adds to evidence for efficacy of electroconvulsive therapy in the management of stimulant-induced persistent psychotic symptoms.
From the Department of Psychiatric Medicine, Brody School of Medicine, East Carolina University, Vidant Medical Center, Greenville, NC.
Received for publication January 2, 2013; accepted January 17, 2013.
Reprints: Thomas M. Penders, MD, Department of Psychiatric Medicine, Brody School of Medicine, East Carolina University, 600 Moye Blvd, Suite 400E, Greenville, NC 27834 (e-mail: firstname.lastname@example.org).
The authors have no conflicts of interest or financial disclosures to report.